A cup of coffee and a daily multivitamin go hand-in-hand -- they’re just part of your morning routine. While taking a multivitamin and drinking a cup of coffee isn’t generally dangerous, you might not be getting all of the nutrients your supplement has to offer. You’re better off waiting until after you finish that cup of joe.
Doubling Up on Caffeine
Some multivitamin supplements already contain caffeine. So if you enjoy a steamy cup right after taking your multivitamin, you’re getting way more caffeine than you may realize. The excessive amount of caffeine in your system can make your heart start racing and leave you jittery. If the label on your multivitamin has wording like “mental alertness” or “energy,” the vitamin pill likely contains caffeine.
Caffeine’s Effect on Digestion
Think of how you feel after that first cup of coffee. You become alive and feel energized after barely making it out of bed in the morning. Caffeine has the same effect on your digestive system, by increasing muscle contractions along your intestinal tract. This makes things travel even faster through your gut. While getting your bowels moving first thing can make you feel relieved, it might not give your multivitamin ample time to absorb all the way. In the end, you can wind up passing some of the nutrients you were trying to get from a multivitamin, right through your stool.
Other Digestive Considerations
The B vitamins and vitamin C in multivitamin supplements are water-soluble, so your system uses what it needs and then your kidneys excrete any extra out through your urine. When you sip coffee around the same time as taking your multivitamin, the caffeine increases blood flow throughout your body, even in your kidneys. As a result, your kidneys work faster to filter through waste, which is the diuretic effect of caffeine. Some of the vitamins left floating around from your multivitamin can get pulled into urine without being absorbed. While this isn’t dangerous, it defeats the purpose of taking a multivitamin supplement.
When to Sip
Rather than having breakfast, a cup of coffee and your multivitamin all at once, set your supplement aside for later. Enjoy your brew and meal first, then take your multivitamin about 10 or 15 minutes later, suggests Dr. Mark Moyad of the University of Michigan Medical Center. You should still have enough food in your belly at this time to prevent stomach upset related to taking the pill on an empty stomach. Just drink a full glass of water with the multivitamin to help with digestion.
About the Author
Melodie Anne Coffman specializes in overall wellness, with particular interests in women's health and personal defense. She holds a master's degree in food science and human nutrition and is a certified instructor through the NRA. Coffman is pursuing her personal trainer certification in 2015.
- What is the meaning of lnsha Allah
- Under which officials an IPS officer works
- Is this sentence correctly constructed
- Is cancer contagious through blood
- How does plastic react with aqua regia
- Was Islamabad Pakistan named after Islam
- IS SATANISM A religion
- How do you think like a marketer
- Are girls turned on by boners
- Which Olympics did the US boycott
- What is your most favorite Pandora station
- How can parents help a failing student
- How often should I replace my sheets
- Do you know great French singer songwriters
- Do Swedish schools give out homework
- Do Asteroids have an atmosphere
- Is Java a good language
- What does it mean to be deviant